Flash Flood, Greene
- When
- August 11, 12:53 PM EST to 4:00 PM EST
- Where
- Greene County, Hensonville
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.277, -74.123 (the zone’s center; the record gives no point)
A tropical airmass remained entrenched over eastern New York on August 11. Once again, scattered slow moving thunderstorms developed in this airmass and produced flooding rains.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A tropical airmass remained entrenched over eastern New York on August 11. Once again, scattered slow moving thunderstorms developed in this airmass and produced flooding rains. A first batch of storms produced flooding in Greene and Columbia counties during the afternoon hours. Heavy rains washed out a portion of Route 296 in the town of Hensonville, Greene County. Flooding was also noted on Route 23 near Cairo. In Ghent, Columbia County, flooding took place along Route 66 and Slateville Road. Some homes took on water in their basements. Heavy rains flooded the intersections of Route 9G and Merino Road and due to additional rainfall, this roadway remained flooded into the following morning. Route 9G had to be closed for an interval of time. Later in evening of the 11th, more storms dumped very heavy rains across central to northern Dutchess County. Flash flooding was noted in the city of Poughkeepsie on Fault Point and Van Wagner Roads. Many roads flooded in the village of Pleasant Valley where an estimated four inches of rain fell in about an hour's time. In Hyde Park, the Falkill Creek overflowed flooding Crum Elbow, Haviland and Roosevelt Roads. Approximately 30 residents from a mobile home were voluntarily evacuated from Haviland Road. The National Historic site Val-Kill was also flooded by the Falkill Creek. The flooding was so bad a state of emergency was declared during the very early predawn hours, and not lifted for a couple of days. Flooding was also noted in the town of Salt Point where some roads flooded as well as some homes. In Ulster County, the Lattin Town creek flooded adjacent areas. No other problems were reported to the National Weather Service on account of this creek flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 11, 12:50 PM EST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 150 PM EDT MON AUG 11 2003 .DISC... ITS BEEN A WEEK AND A HALF THAT WEVE BEEN IN THIS SOGGY AIRMASS WITH VERY FEW BREAKS IN DAILY CONVECTION AND LOCALIZED FLOODING. AFTER SATURDAY NIGHTS FAIRLY WIDESPREAD RAIN, RAIN DIED OFF FOR SUNDAY MORNING. CONVECTION BUBBLED UP AGAIN IN THE AFTERNOON WITH SEVERAL FLASH FLOODS. UPPER TROUGH GRADUALLY SHEARS OFF TO THE SOUTHWEST WITH RIDGING ACROSS SOUTHERN CANADA. THIS ALLOWS SURFACE PRESSURES TO SLOWLY RISE GRADUALLY SUPPRESSING MOISTURE TO THE SOUTH LATER THIS WEEK. LOW CLOUDS/FOG DURING THE EARLY MORNING THINNED BUT LOTS OF HIGH CLOUDS MOVING UP FROM THE SOUTHWEST ESPECIALLY WESTERN PORTION OF CWA. SHOWERS BEGAN TO POP BY ABOUT 14Z. HEATING SOUNDING TO 82/71F YIELDED 2000+ CAPE SO INSTABILITY AGAIN THERE. VORTICITY MAX SWINGING UP FROM THE SOUTHWEST TODAY/TONIGHT OFFERS SOME LARGE SCALE UPPER SUPPORT AS EVIDENCED BY OMEGA ANALYSIS. SURFACE TROUGHS WILL ALSO HELP TO FOCUS ACTIVITY. CURRENT ANALYSIS SHOWS LOWEST PRESSURES FROM WAVE IN EASTERN PA NORTHEASTWARD INTO NORTHERN NEW ENGLAND. TRUE FRONT BACK TO NORTHWEST OF LAKE ERIE. POPS (MET 88 FWC 61 MAV 62) HIGH TONIGHT AND WITH SOME SYNOPTIC FORCING WENT LIKELY ALL ZONES. FOR TUESDAY NOT MUCH CHANGE...EMPHASIS ON AFTERNOON CONVECTION. FORECAST INSTABILITY STILL LARGE WEDNESDAY ALTHOUGH MODELS MAY BE SLIGHTLY OVERDOING IT BASED ON FORECAST SURFACE CONDITIONS. WILL CONTINUED CHANCE POPS FOR AFTERNOON CONVECTION. MET TEMPS CONTINUE TO SHOW COLD BIAS THAT HAS BEEN EVIDENCED FOR PAST WEEK. EXTENDED...LITTLE CONSISTENCY IN GFS OVER THE PAST FEW DAYS FOR THE END OF WEEK PERIOD. PAST 24 HOURS OF RUNS HAVE ADDED A NEW WRINKLE DIGGING STRONG UPPER LOW TO NORTHERN MAINE FRIDAY NIGHT AND BRINGING COOL (850 MB 8/10C) AIRMASS INTO REGION ON SATURDAY. THIS WOULD IMPLY AT LEAST SOME CHANCE OF SHRA/TSRA LATE FRIDAY FRIDAY NIGHT WITH ARRIVAL OF COOLER AIR. ECMWF (12Z SUN) AND 00Z CANADIAN DONT SUPPORT IT. 12Z GFS EVEN STRONGER WITH SYSTEM SO HAVE BOWED TO IT. ADDED POPS FRI AFTN/NGT ALTHOUGH THERE COULD BE SCATTERED SHOWERS INTO SATURDAY IF UPPER LOW DIGS THAT FAR SOUTH. HAVE ALSO DROPPED TEMPERATURES CONSIDERABLY FRIDAY NIGHT INTO SUNDAY MORNING. .HYDROLOGICAL STATUS...FLOOD WATCH CONTINUES THROUGH TONIGHT. SEVERAL FLASH FLOOD WARNINGS OUT. WITH SOME SYNOPTIC FORCING ACTIVITY WONT DIE OFF AS QUICK AS LAST NIGHT. WILL LIKELY BE DEALING WITH A CONTINUED FLOOD THREAT WITH CONVECTION TUESDAY AFTERNOON, BUT WONT EXTEND WATCH. .ALY...FLOOD WATCH FOR THE ENTIRE COUNTY WARNING AREA THROUGH TONIGHT.
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-111045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 450 AM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY...A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. LOCALLY VERY HEAVY RAINFALL MAY CAUSE FLOODING. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The Albany radar (KENX), 35 km away, was scanning. The volume nearest the first event began at 17:53 UTC.
8 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332820, 5332890, 5332821, 5332885, 5332888, 5332886, 5332887, 5332889.